Donate Now
  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » EXPERT ADVICE » Ask Scarleteen » periods after ec?

 - UBBFriend: Email this page to someone!    
Author Topic: periods after ec?
muchimuchi
Activist
Member # 38099

Icon 1 posted      Profile for muchimuchi     Send New Private Message       Edit/Delete Post 
hi again, sorry to bother. I just need to ask a few more questions, so if you could help me i would really appreciate it...
This month I took EC twice (i know, silly me!), and the two times I had what seem to be a "mini-period"...does any of you know what this means? does this count as a real period and can I start to take regular birth control already? Does this correlate to the EC been effective?
I doubt it is implantation bleeding because it's bright red.. and i've read implantation bleeding it's brownish or pinkish..and more light that the bleedings I report...
this "periods" or bleedings I've had started 6 days after ec and lasted about 4 days.. the first day was quite light, the second was the heaviest, and the last two were quite light also...I've also noticed some pieces of red tissue that I normally have with my normal periods and some of the usual cramping I always have....
So, I need advice on what to do next.. Should I start birth control already? should I wait and do a pregnancy test? this 2 mini periods mean I'm not pregnant?

Thank you very much

Posts: 42 | From: argentina | Registered: Apr 2008  |  IP: Logged | Report this post to a Moderator
Stephanie_1
Scarleteen Volunteer
Member # 36725

Icon 1 posted      Profile for Stephanie_1     Send New Private Message       Edit/Delete Post 
You know, what you really need to note about taking EC is that it's a whopping dose of hormones. Because ovulation and menstruation are really dictated by hormones it's understandable that by introducing such large doses of hormones twice in one month can certainly throw your cycles off a bit.

It's not uncommon for EC to cause women's periods to be late, very light, etc. Implantation bleeding really isn't all that common. Aside from that fact itself, because you've had two periods - while they may have been a bit different than normal as your body readjusts itself to typical levels of hormones they were periods rather than just spotting - you can't be pregnant.

You can begin your birth control pills as planned now - and when you've been directed to start by the prescribing doctor.

--------------------
"Sometimes the majority only means that all the fools are on the same side" ~Anon

Posts: 3429 | From: Pennsylvania | Registered: Jan 2008  |  IP: Logged | Report this post to a Moderator
muchimuchi
Activist
Member # 38099

Icon 1 posted      Profile for muchimuchi     Send New Private Message       Edit/Delete Post 
Ok, so in a 25 days time I've already had three periods, my normal period and the other two induced by EC (quite light periods, but I assume is logical because they were so close to each other: 1- am I right?).

The induced periods count as real periods so I can't be pregnant? If they were just spotting I couldn't say that, but given they were more likely periods: 2-can I be sure I'm not pregnant?
I did had one day of quite heavy bleeding, not as much as a normal period. It wasn't heavy bleeding all day long, but it was quite heavy for a moment (definitely not spotting).

Also,my cicle has been totally trown off, If I start birth control now 3- will it become regular?

4-Should I take a hpt anyway or the two bleedings/periods/wathever make pregnancy impossible?

I'll start birth control tomorrow anyway and, if you advice me to take the test, I'll take it this sunday after 14 days of my last risk.

thank you so much, just asking for some clarification [Smile]

Posts: 42 | From: argentina | Registered: Apr 2008  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post 
I think it's helpful to bear in mind that not all vaginal bleeding is a menstrual period. Sometimes determine what is and isn't is tricky, but given the timing, it's likely only one or two tops of these bleeds were your menstrual period.

Either way, it's highly unlikely you have been pregnant. But I usually advise taking a pregnancy test a couple weeks after using EC anyway, just because most folks can use the peace of mind.

Per starting a birth control method, it's best not to start mid-cycle (or just will-nilly), since that can toss off the timing of things even more and result in more breakthrough bleeding. If you're bleeding now, so ahead and Sunday start, but if not, I'd wait until your next period. And once you start, you should be regulated within a couple cycles.

Just also know that particularly if you start a birth control pill, patch or ring on any day either than the first day of a period or the Sunday after a period that you truly can't count on that method being effective by itself until a full cycle. We've had a lot of users lately who just seem to be starting randomly, or whenever they get their prescription, so I made a point last week of checking in with a few different OB/GYNs and birth control advisors, and everyone I asked was in agreement that in those cases, a backup method absolutely should be used for the whole first cycle.

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About Me • Get our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 68290 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
muchimuchi
Activist
Member # 38099

Icon 1 posted      Profile for muchimuchi     Send New Private Message       Edit/Delete Post 
I'm bleeding now, so i'll start birth control and we'll keep using condoms because we haven't been tested for std's and to reduce preg-risks.
About the bleedings, the first one WAS my normal period, when this cycle started, the last two bleedings were after the two ec's i took.
So what you're saying is likely one of those two was my period? (the first one was 15 days before my period was due, so I doubt it was that. But the second one did come 5 days before my period was due, so most likely that was it?)

Each bleeding hapened 6 days after each ec

Posts: 42 | From: argentina | Registered: Apr 2008  |  IP: Logged | Report this post to a Moderator
muchimuchi
Activist
Member # 38099

Icon 1 posted      Profile for muchimuchi     Send New Private Message       Edit/Delete Post 
and just one more thing. I'm reading the Yasmin prospect (the pill i'm supposed to start tomorrow) and it says that you shouldn't take it if you have a vaginal bleeding and you don't know the cause of it....I know the cause of mine, or at least I STRONGLY suspect that the cause is the ec, should i still take it or would it do me any harm?
and again.. the question I asked above, one of the two bleedings I have after ec was likely my menstrual period?
thank you very much, great job here

Posts: 42 | From: argentina | Registered: Apr 2008  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post 
Are you up-to-date with your STI screenings and your yearly GYN exam? If so, then I think we can pretty safely say this is a period or EC bleeding and starting the pill today is fine. If not, then I'd get those two things done first before starting the pill.

And yes: I suspect one of those two bleeds was your period.

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About Me • Get our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 68290 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
muchimuchi
Activist
Member # 38099

Icon 1 posted      Profile for muchimuchi     Send New Private Message       Edit/Delete Post 
Yes, my gyn did exam me before prescribing me this pill, so I guess that's ok. I'm doing that test anyway for peace of mind, but I rest much more assured now! [Embarrassed]
Thank you so much you guys, I know you hear this very often but you ARE doing a great job. I'm going to be a doctor and you're really an inspiration for those of us who want to make a living out of helping people. [Wink]
And congratulations for the website Heather!
Bye!

(I'll try not to bother for a while but you might be hearing for me again, I can't promise anything lol) [Big Grin]

Posts: 42 | From: argentina | Registered: Apr 2008  |  IP: Logged | Report this post to a Moderator
   

   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3

Google
Search Scarleteen